What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Sep 24, 8:42 PM EST, 2 hours 48 minutes earlier.
Area forecast discussion, Sep 24, 8:42 PM EST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
942 PM EDT Tue Sep 24 2024
.SYNOPSIS...
A series of shortwave troughs will slide across the region in
northwest flow aloft bringing unsettled conditions through
midweek. The remnants of Helene likely pass well west of the
area on Friday. Temperatures will gradually moderate through
midweek.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
As of 940 PM EDT Tuesday...
Key Messages:
- Showers and isolated thunderstorms overspread the region
overnight into early Wednesday morning.
- A Flood Watch is in effect for our southwestern counties from
this evening into Wednesday morning.
Late this evening, showers and sctd tstms associated with a warm
frontal boundary (shortwave energy) were moving into the
Piedmont counties. Temps were ranging from the mid 60s to the
lower 70s. These showers and isolated tstms will push across the
region overnight into Wed morning, with showers or tstms
possibly producing locally heavy rainfall. Many of the CAMs
are hinting showing higher QPF amounts across our far SW counties.
As a result, WPC has highlighted these locations with a slight
risk for excessive rainfall for overnight. Thus, a Flood Watch
has been issued for Prince Edward, Nottoway, Brunswick, Lunenburg,
and Mecklenburg counties. Scattered instances of flash flooding
are possible, esply in any poor drainage areas. There is a
marginal risk for excessive rainfall for much of the remainder
of the area, roughly around I-95 and west. Lows tonight will
generally be in the mid to upper 60s.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
As of 350 PM EDT Tuesday...
Key Messages:
- Continued cloudy conditions with additional chances for showers or
thunderstorms on Wednesday, especially west of I-95.
- The remnants of Helene move north Thursday night through Friday,
bringing additional rain chances to the area.
A warm front lifts north through the area tomorrow, bringing warmer
and more humid air back into the region. Additional shower and
storms will be possible Wednesday afternoon, especially along and
west of I-95. Heavy rainfall and potentially gusty winds will be
possible with any storms that develop. High temperatures tomorrow
will range from the mid-upper 70s north to the lower 80s south.
Drier on Thursday, with only low-end PoP chances (mainly west), but
still remaining fairly cloudy. Highs will range from the upper 70s
to lower 80s. Rain chances increase again Thursday night into Friday
as Helene moves north (remaining well west of the forecast area).
The best rain chances will likely be late in the day and Friday
night, with locally rainfall again a possibility (especially west).
Highs on Friday range from the mid 70s NW to lower 80s SE.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
As of 350 PM EDT Tuesday...
Key Messages:
- Multiple low-end chances of rain late this week into the
weekend from Tropical Storm Helene
- Drier and cooler air coming mid next week
There is some uncertainty about impacts from newly-named Tropical
Storm Helene for the weekend. The 12z ECMWF and GFS suggest remnants
split from Helene's original track up GA to the W near the TN/MO
border and E over the ocean late Friday. The splitting of the low
pressure system could allow chc showers from residual energy and
moisture on Saturday, Sunday, and Monday. Temperatures Saturday and
Sunday will have highs in the upper 70s and lows in the low to mid
60s. The last of the moisture will be squeezed out on Tuesday by a
frontal passage which will bring drier and cooler conditions Tuesday
and Wednesday with highs in the mid 70s and lows around 60F.
&&
.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
As of 820 PM EDT Tuesday...
Showers and isolated tstms will move into and cross the area
this evening through most of Wed aftn. Expect MVFR/IFR CIGs
for RIC/SBY and possibly PHF for overnight through most of Wed
aftn where the best chance of pcpn will be. Mainly VFR with
possibly MVFR CIGs at ORF/ECG with smaller chance of pcpn.
Winds will be E-S around 5-10 kt through the TAF period. Thu
will be drier, but chc of showers returns on Fri and Sat.
&&
.MARINE...
As of 400 PM EDT Tuesday...
Key Messages:
- Elevated seas persist through most of this week and into the
coming weekend. Small craft advisories have been extended on the
coastal waters through Thursday.
- The remnants of Tropical Cyclone Helene pass well inland Friday,
with impacts locally limited to gusty SE winds Friday-Friday night.
A warm front is located SW of the waters this afternoon, with low
pressure well offshore and high pressure ridging into the area from
New England. Tropical Storm Helene is situated over the NW Caribbean
Sea and is expected to track northward into the Gulf Mexico tonight,
per the latest NHC forecast. Locally, a relaxed pressure gradient is
leading to light-moderate winds as of 3 PM/19z, generally E ~10
kt. Seas remain elevated in the 4.5-7 ft range, highest N.
Small craft advisories remain in effect for all coastal water
zones and have been extended through most of Thursday as
confidence is high in these elevated seas continuing.
The eastern fringes of a LLJ overspreads the Chesapeake Bay tonight
and winds likely increase to 10-15 kt for a time after sunset. There
could be a few gusts to 20-25 kt in this timeframe, especially
across the northern bay. The duration and marginal wind speeds
precludes a small craft advisory at this time. Into Wednesday,
the high over New England retreats into the Canadian Maritimes
as TS or Hurricane Helene gets pulled northward through the
central and eastern Gulf. This will turn the flow to the SE or
SSE through at least Thursday, though wind speeds should average
10 kt or so. Helene makes landfall in the FL Big Bend region
Thursday, tracking inland along the southern Appalachians
Friday. The remnant low will probably lead to an increase in SE
winds by Friday afternoon and winds could approach low-end SCA
criteria of 15-20 kt with gusts to 25 kt. This appears most
likely over the southern coastal waters and lower Chesapeake
Bay, with lower chances further N. There is higher uncertainty
into Saturday as a cold front potentially pushes into the area
from the N or NW. The timing is overall slower with the 12z
guidance, delaying any increase in winds to Saturday night or
early Sunday. SCA conditions are possible behind this front as
NE winds make a return.
Seas remain 4-6 ft through most of this week and into the weekend
and SCAs will likely be needed for most of this period. Waves in the
Chesapeake Bay will average 1-2 ft through the weekend, except ~3 ft
at the mouth of the bay. Per the latest 12z NWPS output, 3-4 ft
waves are possible at the mouth of the bay tonight w/ the brief
increase in SE winds. Not enough confidence at this time to issue a
SCA, however. Depending on the frontal timing Sat-Sun, waves in the
bay could increase to 3-4 ft at times.
A high rip current risk is forecast through at least Wednesday.
&&
.TIDES/COASTAL FLOODING...
As of 400 PM EDT Tuesday...
Key Messages:
- Long duration coastal flood event continues across the region (see
section below for info on this being a record at a few sites).
- Water levels are forecast to gradually subside over the next few
days.
- Coastal Flood Warnings remain in effect from Windmill
Pointt/Tappahannock northeastward to the bay side of the MD Eastern
Shore, with advisories elsewhere (see CWFAKQ for more details).
- Minor flooding likely persists into Wednesday across the middle
and upper bay.
Tidal departures are averaging 1.5-2 ft above astro tides this
afternoon. Only changes to the ongoing headlines was to refine the
timing with the ongoing or approaching afternoon/evening high tide.
High-end minor or low-end moderate tidal flooding is forecast in the
upper bay and along the Potomac/Rappahannock, including on the bay
side of the MD Eastern Shore, with this upcoming high tide cycle.
Accordingly, Coastal Flood Warnings remain in effect through this
evening (early Wed morning on the MD Eastern Shore).
Elsewhere, Coastal Flood Advisories are in effect across the lower
bay and York and James Rivers through this evening. Here, confidence
is low in exceeding minor flood and current tidal departures argue
water levels should peak within or below minor thersholds. Elsewhere
in the advisory area, only minor flooding is expected today. Also,
included MD Beaches in the ongoing advisory through 6 PM as Ocean
City crested just above minor flood w/ this afternoon's high tide.
Water levels should gradually fall this week with decreasing
astronomical tides, but minor flooding is expected through much of
the week in areas near/adjacent to the mid/upper bay. Over the lower
bay, only nuisance/action-level at worst is expected.
As of 400 PM EDT Tuesday:
Consecutive high tides reaching at least Minor Flood with this event:
- Lewisetta (P.O.R. since 1979): 16 (with several more to come),
previous record was 8 in Oct 2021, Oct 2019, Oct 2015.
- Cambridge (P.O.R. since 1980): 10 (with several more to come),
previous record was 5 in Oct 2021, Oct 2019, Sep 2018, Oct 2011.
Consecutive high tides reaching at least Moderate Flood with this
event: (this event may tie the record at Lewisetta).
- Lewisetta (P.O.R. since 1979): 6 (so far) ***record is 7 in Oct
2015***
- Cambridge (P.O.R. since 1980): 1 (so far and unlikely to occur on
consecutive tide cycles) ***record is 4 in Oct 2019***
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Coastal Flood Warning until 2 AM EDT Wednesday for MDZ021>023.
NC...None.
VA...Flood Watch until 8 AM EDT Wednesday for VAZ060-065>067-079.
Coastal Flood Warning until midnight EDT tonight for VAZ075-
077.
Coastal Flood Warning until 10 PM EDT this evening for VAZ076-
078-085-521-522.
Coastal Flood Advisory until 10 PM EDT this evening for VAZ089-
090-093.
MARINE...Small Craft Advisory until 7 PM EDT Thursday for ANZ650-652-
654-656-658.
&&
SYNOPSIS...AJB
NEAR TERM...AJB/TMG
SHORT TERM...AJB/HET
LONG TERM...KMC
AVIATION...KMC/TMG
MARINE...MAM/SW
TIDES/COASTAL FLOODING...AKQHazardous weather outlook, Sep 24, 9:26 PM EST, 2 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
1026 PM EDT Tue Sep 24 2024
MDZ024-NCZ014>017-031-032-VAZ064-076-078-082>086-089-090-093-095>097-
517>525-260230-
Inland Worcester-Gates-Pasquotank-Camden-Western Currituck-Chowan-
Perquimans-Caroline-Richmond-Lancaster-Charles City-New Kent-
Gloucester-Middlesex-Mathews-Surry-James City-Isle of Wight-
Norfolk/Portsmouth-Suffolk-Chesapeake-Western King William-
Eastern King William-Western King and Queen-Eastern King and Queen-
Western Essex-Eastern Essex-York-Newport News-Hampton/Poquoson-
1026 PM EDT Tue Sep 24 2024
This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, east central Virginia, eastern Virginia, north
central Virginia and southeast Virginia.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ025-NCZ102-VAZ098>100-260230-
Maryland Beaches-Eastern Currituck-Virginia Beach-Accomack-
Northampton-
1026 PM EDT Tue Sep 24 2024
...BEACH HAZARDS STATEMENT IN EFFECT THROUGH WEDNESDAY EVENING...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH WEDNESDAY EVENING...
This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, eastern Virginia and southeast Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement.
HIGH RIP CURRENT RISK.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement.
HIGH RIP CURRENT RISK.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ021>023-260230-
Dorchester-Wicomico-Somerset-
1026 PM EDT Tue Sep 24 2024
...COASTAL FLOOD WARNING IN EFFECT UNTIL 2 AM EDT WEDNESDAY...
This Hazardous Weather Outlook is for southeast Maryland.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Coastal Flood Warning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ075-077-260230-
Westmoreland-Northumberland-
1026 PM EDT Tue Sep 24 2024
...COASTAL FLOOD WARNING IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
This Hazardous Weather Outlook is for east central Virginia and
eastern Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Coastal Flood Warning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ012-013-030-VAZ048-061-062-068-069-080-081-087-088-092-509>516-
260230-
Northampton-Hertford-Bertie-Fluvanna-Cumberland-Goochland-Amelia-
Powhatan-Dinwiddie-Prince George-Greensville-Sussex-Southampton-
Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
1026 PM EDT Tue Sep 24 2024
This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, south central Virginia and southeast Virginia.
.DAY ONE...Tonight.
Showers and thunderstorms are expected over the outlook area into
the late night hours. There is a Marginal Risk of excessive rainfall
through tonight. Isolated instances of flooding are possible,
especially in urban or poor drainage areas.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ060-065>067-079-260230-
Prince Edward-Mecklenburg-Lunenburg-Nottoway-Brunswick-
1026 PM EDT Tue Sep 24 2024
...FLOOD WATCH REMAINS IN EFFECT UNTIL 8 AM EDT WEDNESDAY...
This Hazardous Weather Outlook is for central Virginia and south
central Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Sep 24, 7:48 PM EST, 3 hours 42 minutes before
Special Weather Statement
National Weather Service Wakefield VA
848 PM EDT Tue Sep 24 2024
VAZ065-066-250130-
Lunenburg VA-Mecklenburg VA-
848 PM EDT Tue Sep 24 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MECKLENBURG AND
WESTERN LUNENBURG COUNTIES THROUGH 930 PM EDT...
At 847 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wylliesburg, or near Clover, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph, half inch hail, heavy rain, and
frequent lightning.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small trees and blow around
unsecured objects. Wind impacting handling of high profile
vehicles. Minor hail damage to vegetation is possible.
Reduced visibility and minor flooding possible. Frequent
cloud to ground lightning strikes.
Locations impacted include...
Chase City, Lunenburg, Rehoboth, Kells Corner, Wilburn, Spanish
Grove, Loves Mill, Arvins Store, Nutbush, Finneywood, Fairview,
Plantersville, Blevins Corner, Pleasant Grove, Fort Mitchell, and
Wightman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3689 7849 3703 7846 3708 7825 3674 7827
3671 7864
TIME...MOT...LOC 0047Z 257DEG 24KT 3686 7865
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
MMSpecial weather statement, Sep 24, 8:27 PM EST, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Wakefield VA
927 PM EDT Tue Sep 24 2024
VAZ065-066-250215-
Lunenburg VA-Mecklenburg VA-
927 PM EDT Tue Sep 24 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTH CENTRAL MECKLENBURG AND
CENTRAL LUNENBURG COUNTIES THROUGH 1015 PM EDT...
At 927 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Kells Corner, or near Chase City, moving east at
30 mph.
HAZARD...Wind gusts up to 40 mph, heavy rain, and frequent
lightning.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Reduced visibility and minor flooding
possible. Frequent cloud to ground lightning strikes.
Locations impacted include...
Victoria, Kenbridge, Lunenburg, Rehoboth, Kells Corner, Loves Mill,
Finneywood, Lafoon Corner, Plantersville, Blevins Corner, Pleasant
Grove, Oral Oaks, Fort Mitchell, and The Falls.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3689 7849 3698 7847 3706 7817 3705 7816
3703 7811 3692 7805 3680 7856
TIME...MOT...LOC 0127Z 254DEG 27KT 3688 7848
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MMSpecial weather statement, Sep 24, 10:02 PM EST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1102 PM EDT Tue Sep 24 2024
VAZ065-066-079-250345-
Lunenburg VA-Mecklenburg VA-Brunswick VA-
1102 PM EDT Tue Sep 24 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN MECKLENBURG...
SOUTHEASTERN LUNENBURG AND BRUNSWICK COUNTIES THROUGH 1145 PM EDT...
At 1101 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles south of Kenbridge to near La Crosse to
near Norlina to near Henderson. Movement was east at 30 mph.
HAZARD...Heavy rain and frequent lightning.
SOURCE...Radar indicated.
IMPACT...Reduced visibility and minor flooding possible. Frequent
cloud to ground lightning strikes.
Locations impacted include...
South Hill, Lawrenceville, Kenbridge, Brodnax, Brunswick, La Crosse,
Alberta, Gasburg, Ebony, Dundas, Bacons Fork, Cochran, Beechwood,
Gills Corner, Dolphin, Bowens Corner, Meredithville, Forksville,
Bracey, and Edgerton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3664 7823 3703 7811 3701 7808 3702 7800
3699 7797 3698 7792 3700 7784 3698 7777
3678 7776 3654 7787 3655 7828
TIME...MOT...LOC 0301Z 251DEG 26KT 3685 7816 3666 7815 3649 7826 3635
7841
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
MMSpecial weather statement, Sep 24, 10:48 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1148 PM EDT Tue Sep 24 2024
NCZ012-VAZ079-087-088-092-250430-
Northampton NC-Sussex VA-Southampton VA-Brunswick VA-Greensville VA-
1148 PM EDT Tue Sep 24 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN NORTHAMPTON...
GREENSVILLE...SOUTHWESTERN SOUTHAMPTON...SOUTHWESTERN SUSSEX AND
SOUTHEASTERN BRUNSWICK COUNTIES AND THE CITY OF EMPORIA THROUGH 1230
AM EDT...
At 1148 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lawrenceville to near Gasburg to near
Littleton. Movement was east at 25 mph.
HAZARD...Wind gusts up to 40 mph, heavy rain, and frequent
lightning.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Reduced visibility and minor flooding
possible. Frequent cloud to ground lightning strikes.
Strong thunderstorms will be near...
Barley around 1155 PM EDT.
Radium around 1200 AM EDT.
Purdy around 1205 AM EDT.
Roanoke Rapids, Emporia, and Gaston around 1210 AM EDT.
Other locations impacted by these storms include Adams Grove,
Grizzard, Gum Forks, Bufford Crossroads, Lanes Corner, Dolphin,
Pleasant Shade, Henrico, Bryants Corner, and Slates Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3634 7758 3638 7755 3641 7755 3645 7763
3648 7765 3648 7775 3651 7790 3654 7791
3657 7789 3688 7786 3690 7767 3690 7765
3687 7764 3689 7764 3688 7762 3691 7755
3693 7740 3660 7731 3630 7754 3630 7755
TIME...MOT...LOC 0348Z 266DEG 22KT 3681 7780 3658 7782 3640 7797
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
BROWN